Iowa, 2023Flash Flood and Damaging Winds in Iowa, April 14, 2023
April 14, 2023 · NWS OAX · 6 events in 4 counties and zones
A cold front moved across western Iowa which had observed unseasonably warm temperatures in the past couple of days. The front set off a line of storms that produced strong wind gusts and smaller hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across western Iowa which had observed unseasonably warm temperatures in the past couple of days. The front set off a line of storms that produced strong wind gusts and smaller hail. The strongest measured wind gust was 68 mph in Page County. A flash flood was also reported in Pottawattamie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 14, 5:31 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 14, 5:31 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
631 PM CDT Fri Apr 14 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 420 PM CDT Fri Apr 14 2023
Key Messages:
- Widely scattered severe storms capable of hail up to ping-pong
ball size and damaging wind gusts of up to 65 to 75 mph are
expected between 6 PM and 10 PM. Locations southeast of a
Beatrice, NE to Harlan, IA line are most likely to be
affected.
- Much cooler Saturday with northwest wind gusts of 35 to 40 mph.
Winds could gust as high as 50 mph Sunday.
- Light snow is possible on Saturday night. Accumulations aren't
likely.
The cold front has pushed past the NWS office in Valley and is
nearing the Omaha and Lincoln metros. Temps have languished in
the 50s and 60s where the front pushed through earlier this
morning. Temps still read 80s ahead of it. The front has been
running about 2 hours ahead of most CAMs. Showers and
thunderstorms will be anafrontal... trailing the leading edge of
the front. Still on track to see development of strong to severe
weather later this evening as the front sinks southeast and the
surface low sweeping north along the front. Already some
convection firing in south central Kansas. Expect it to push into
our area along or east of a line from Beatrice to Lincoln to
Omaha to Harlan, IA. Best chances will be in far southeast
Nebraska.
Still capped at this point, but expect that cap to erode with the
increasing moisture and improving lapse rates. Storms will still
be high- based. The moderate moisture return this afternoon will
probably not be enough to prevent downdraft gusts peaking at 65 to
75mph. Expect initial development to be discrete supercells with
the best threat of hail and wind... but expected to transition to
an MCS as it sweeps into south-central Iowa and Missouri.
Occasional showers and rumbles of thunder are expected overnight
tonight, but the severe threat will be greatly diminished. Total
QPF will measure over an inch for areas lucky enough to find
themselves under the activity multiple times. 0.2" is a safer bet
for the rest.
Showers are possible on Saturday morning, but most areas will be
dry until a mid-level system streaks northeast through the area
once again. Expect less thunder with this next round. As temps
slip into the mid to lower 30s on Saturday night, some snow will
mix in, especially in western Iowa north of I-80. Accumulations
will be minimal at best (0" to 0.2") but even a few flakes is
noteworthy after a week of 80s.
Also worth a note is the brisk weather forecast for Sunday as
northwesterly winds howl as they wrap around the departing system.
They'll be breezy on Saturday, too, but Sunday's gusts are
currently forecast to peak near 50mph. Combined with highs in the
50s, there will be a bite in the air. Expect much of the day to
have apparent temps in the 30s.
Temps will moderate next week under a developing ridge with highs
in the 70s by Tuesday. The pattern may return chances of storms
with a shortwave pushing through on Tuesday night and southwest
flow ejecting waves into the Great Plains through the second half
of the week. Next weekend looks cool again, if the deterministic
models have the right idea with an amplified upper level trof in
the central CONUS.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 629 PM CDT Fri Apr 14 2023
Thunderstorms impacting the KOMA TAF at TAF issuance, and then
again in the 02-05z time period. Thunderstorms may hold off at
KLNK until 1-2z, but it will be close. Otherwise, conditions
become MVFR and eventually IFR at all TAFs through the period with
scattered showers. Northerly winds at 15 to 27 mph through the
period.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Nicolaisen
AVIATION...DeWald
Hazardous weather outlook, Apr 14, 3:20 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 PM CDT Fri Apr 14 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
420 PM CDT Fri Apr 14 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Saturday
Widely scattered severe storms capable of hail up to ping-pong ball
size and damaging wind gusts of up to 65 to 75 mph are expected
between 6 PM and midnight. Locations south of a Beatrice, NE to
Glenwood, IA line are most likely to be affected.
.DAYS TWO THROUGH SEVEN...Saturday night through Friday
Strong northwest winds are expected Sunday with gusts of 40 to 50
mph possible. The winds will contribute to very high rangeland
fire danger Sunday afternoon for locations west of a Hartington to
Wahoo to Beatrice line.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but any severe weather
reports are appreciated.
In the hours before
Local storm report, Apr 14, 6:07 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
707 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL PALMYRA 40.70N 96.39W
04/14/2023 E1.25 INCH OTOE NE PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&Local storm report, Apr 14, 6:09 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
709 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 6 S BURCHARD 40.07N 96.35W
04/14/2023 E1.00 INCH PAWNEE NE PUBLIC
&&
LMLocal storm report, Apr 14, 6:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
718 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 2 SE OMAHA 41.24N 95.99W
04/14/2023 DOUGLAS NE PUBLIC
NEAR 48TH AND WOOLWORTH.
&&Local storm report, Apr 14, 6:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 SW ELMWOOD 40.81N 96.33W
04/14/2023 E0.88 INCH CASS NE PUBLIC
&&Local storm report, Apr 14, 6:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
726 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 6.5 S BURCHARD 40.06N 96.35W
04/14/2023 M1.25 INCH PAWNEE NE TRAINED SPOTTER
&&Local storm report, Apr 14, 6:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
730 PM CDT FRI APR 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 1 NNE SYRACUSE 40.68N 96.18W
04/14/2023 E1.75 INCH OTOE NE EMERGENCY MNGR
&&
LMFlash Flood, Pottawattamie
- When
- April 14, 6:45 PM CST
- Where
- Pottawattamie County, 1.61 mi WSW of Council Bluffs to 1.62 mi WSW of Council Bluffs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.259, -95.897
Emergency manager reported water over the intersection of 33rd Street and 3rd Avenue.
Thunderstorm Wind, Fremont
- When
- April 14, 8:25 PM CST
- Where
- Fremont County, 2.09 mi NW of Payne
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.690, -95.780
A public personal weather station recorded a peak wind gust of 58 mph.
Thunderstorm Wind, Fremont
- When
- April 14, 8:45 PM CST
- Where
- Fremont County, 4.21 mi WNW of Shenandoah
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.800, -95.440
A public personal weather station measured a peak wind gust of 58 mph.
Thunderstorm Wind, Page
- When
- April 14, 8:57 PM CST
- Where
- Page County, 0.52 mi E of Essex Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.830, -95.310
Public reported via Mping 3-inch tree limbs broken or power poles broken.
Thunderstorm Wind, Montgomery
- When
- April 14, 9:14 PM CST
- Where
- Montgomery County, 0.87 mi SW of Red Oak Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.010, -95.260
Red Oak AWOS measured a peak wind gust of 63 mph.
Thunderstorm Wind, Page
- When
- April 14, 9:15 PM CST
- Where
- Page County, 3.18 mi SSW of Nyman
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.840, -95.230
Public reported a measured wind gust of 68 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, April 14 to 18, 20231.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, April 14, 2023$4,000 · 1.75 in hail · 14 events
- Hail in Kansas, April 14 to 15, 20231 in hail · 12 events
- Hail and Damaging Winds in Kansas, April 14, 20231 in hail · 6 events
- Flooding in Minnesota, April 14 to 30, 20235 events
- Damaging Winds in Florida, April 14, 2023$11,000 · 2 events
- Heavy Snow in Colorado, April 14 to 15, 20233 events
- Winter Weather in Colorado, April 14 to 15, 20233 events
- Hail in Kansas, April 14, 20231.5 in hail · 3 events
- Flooding in Minnesota, April 14 to 17, 20232 events
- Hail in Tennessee, April 14, 20231 in hail · 2 events
- High Wind in Texas, April 14, 202351 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089222, 1089216, 1089218, 1089219, 1089220, 1089221.